Louisiana, 2021Flash Flooding in Louisiana, May 5, 2021
May 5, 2021 · NWS LIX · 2 events in 2 counties and zones
In the early morning hours on May 5th 2021, a cold front and associated band of showers and storms pushed across portions of southeastern Louisiana. This cluster of storms would eventually slow down as the cold front stalled across the northern Gulf leading to flash flooding across a few locations of southeastern Louisiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the early morning hours on May 5th 2021, a cold front and associated band of showers and storms pushed across portions of southeastern Louisiana. This cluster of storms would eventually slow down as the cold front stalled across the northern Gulf leading to flash flooding across a few locations of southeastern Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 5, 3:04 AM CST, 4 hours 26 minutes earlier.
Area forecast discussion, May 5, 3:04 AM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
404 AM CDT Wed May 5 2021
.SYNOPSIS...
At 3 AM CDT...outflow boundary has just about reached the Louisiana
coast. Actual cold front is just entering the northwest portion of
the CWA. Still seeing regeneration of scattered convection across
the southwest portion of the area as a shortwave is moving across
central Louisiana. Temperatures ranging from upper 60s northwest to
lower and middle 70s elsewhere.
&&
.SHORT TERM (through Friday Night)...
Based on convection allowing models, it's likely to take another 6
to 9 hours for shortwave to shift far enough south and east to push
convection far enough offshore to relax the flash flood threat
across significant population areas. Have extended the Flash
Flood Watch through 18z and mentioned potential for another 1 to
3 inches of rain. Did remove a couple forecast zones (northern
Tangipahoa and Washington Parishes) and add a couple (Upper
Terrebonne and Upper Lafourche) to the watch. Could still see some
convection over lower Plaquemines Parish beyond that, but Flash
Flood threat there would be rather limited. Another northern
stream shortwave could refire scattered convection near the
Louisiana coast Thursday before the front finally shifts far
enough offshore to eliminate any threat of precipitation by late
in the day Thursday. Drier air will be rather noticeable as
shortwave ridging to our west finally pushes into the area
Thursday night into Saturday morning.
Not sure how much temperature recovery we'll see today, will tend
below ECMWF highs. Beyond that, guidance is in fairly good
agreement through Saturday with highs upper 70s to lower 80s.
Overnight lows mainly in the 50s north half with some 60s south of
Lake Pontchartrain. 35
&&
.LONG TERM (Saturday and beyond)...
Shortwave ridging on Friday will gradually break down as a trough
over the West Coast moves eastward. Flow will be zonal by Sunday.
Airmass will be pretty dry on Friday, but as onshore flow gets re-
established on Saturday, moisture will increase. The upper level low
over eastern Canada will gradually pull a frontal boundary into the
area by about Monday. As impulses move through the zonal flow across
the area, we'll likely see a few rounds of convection from Sunday
onward into midweek. Current blended solutions are considerably
closer to the 12z ECMWF solution than they are the GFS, which was
relatively dry. After a couple days of drying, likely to pour more
rain into the area early next week. Timing of individual impulses
at this time range is questionable, and expect later forecasts
will raise PoPs in some periods and lower in others.
Comfortable temperatures for Friday and Saturday with lower
humidity. May need to trend overnight lows down a bit across the
eastern half of the area in favorable drainage locations like the
Pearl and Pascagoula River basins. Daytime highs should probably fit
just below the drier GFS highs for Monday and Tuesday. 35
&&
.AVIATION...
Most terminals not being impacted directly by convection are seeing
VFR ceilings at this time. Main exception is KBTR, where MVFR
ceilings are occurring near frontal boundary. Threat of TSRA will
likely impact all but KBTR and KMCB through the morning hours, and
amendments will handle this as necessary. Do expect MVFR ceilings to
predominate for much of the daytime hours as cumulus/stratocumulus
develops outside of convection. Ceilings will eventually improve to
VFR overnight. If winds decouple toward sunrise on Thursday,
wouldn't be surprised to see some patchy fog develop. 35
&&
.MARINE...
Main threat over the next 24-48 hours for marine interests will be
the potential for thunderstorms. As boundary finally shifts
offshore, cool dry air advection will allow winds to increase
somewhat over the open waters, and may be brief periods where winds
increase to around 15 knots, but not anticipating need for headlines
at this time. When winds return to an onshore component over the
weekend, there may be a need for Small Craft Exercise Caution or
Advisory headlines Saturday night or Sunday, especially over the
western waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 57 79 54 / 10 0 0 0
BTR 80 60 82 57 / 20 0 0 0
ASD 80 61 83 57 / 70 10 0 0
MSY 80 68 83 65 / 80 10 10 0
GPT 80 63 82 59 / 80 10 0 0
PQL 80 62 82 56 / 80 10 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 1 PM CDT this afternoon for LAZ046-049-
050-056>061-063>065-072-075>078.
GM...None.
MS...Flash Flood Watch until 1 PM CDT this afternoon for MSZ077-
080>082.
GM...None.
&&In the hours before
Special weather statement, May 5, 4:14 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
514 AM CDT Wed May 5 2021
MSZ081-082-051100-
Jackson-Harrison-
514 AM CDT Wed May 5 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON AND WESTERN
JACKSON COUNTIES...
At 513 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Lyman to near Long Beach
to 7 miles east of Bay St. Louis. Movement was east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Long Beach, St. Martin, D'iberville,
Latimer, Lyman, Gulf Hills, Vancleave, Gulf Park Estates, Hickory
Hills, Saucier and Gulfport Airport.
This includes the following Interstates...
Interstate 10 in Mississippi between mile markers 23 and 61.
Interstate 110 in Mississippi between mile markers 3 and 4.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3034 8870 3037 8885 3038 8885 3038 8878
3043 8885 3042 8901 3040 8886 3038 8907
3030 8928 3038 8926 3054 8934 3067 8889
3074 8880 3074 8872 3053 8861
TIME...MOT...LOC 1013Z 254DEG 30KT 3050 8924 3040 8919 3030 8922Local storm report, May 5, 7:10 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
810 AM CDT WED MAY 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 3 ENE MANDEVILLE 30.39N 90.04W
05/05/2021 ST. TAMMANY LA BROADCAST MEDIA
VIOLA ST. IN MANDEVILLE COVERED BY WATER.
&&Flash Flood, St. Tammany
- When
- May 5, 7:30 AM CST
- Where
- St. Tammany County, 2.11 mi ESE of Chinchuba to 2.13 mi ESE of Chinchuba
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 30.384, -90.050
Report of water covered roads at Viola Street in Mandeville due to flash flooding from heavy rainfall.
Flash Flood, Orleans
- When
- May 5, 7:30 AM CST
- Where
- Orleans County, 2.81 mi NW of Vieux Carre to 2.19 mi NNW of Vieux Carre
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.996, -90.116
Report of street flooding in the Lakeview area of New Orleans due to heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 5 to 8, 20212 deaths · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 5, 202115 events
- Tornadoes and Hail in Nebraska, May 5, 2021EF0 · 7 events
- Hail and Damaging Wind in Kansas, May 5, 20211.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 5, 20214 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 5, 202155 kt wind · 4 events
- Damaging Winds in Maryland, May 5, 2021$4,000 · 50 kt wind · 2 events
- Hail in Kansas, May 5, 20212 in hail · 2 events
- Tornado and Hail in Nebraska, May 5, 20210.88 in hail · 2 events
- Damaging Winds in Florida, May 5, 202155 kt wind · 2 events
- Hail in Oklahoma, May 5, 20211.25 in hail · 2 events
- Damaging Wind in Maryland, May 5, 2021$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960510, 960511.